Diabetes Mellitus is a metabolic disorder in which there is a higher-than-normal amount of sugar found in the blood (hyperglycaemia). In a non-diabetic person, the pancreas creates insulin which breaks down sugars to be transferred to the body’s cells. This doesn’t happen to a person with diabetes.
There are three main types of diabetes– Type 1, Type 2 and gestational, all of which have similar symptoms but vary in the underlying cause.
- Type 1 is generally due to the destruction of pancreatic beta cells which produce insulin
- Type 2 involves resistance to insulin in body tissue
- Gestational diabetes is not well understood, but its underlying cause is thought to be due to some abnormal interaction between foetal requirements and maternal metabolic controls
Hypoglycaemic Attack (Low blood sugar)
There are many symptoms that can be associated with low blood sugar. The following is a shortlist of the more common ones:
- Mental confusion, inability to concentrate
- Pale skin
- Mood swings, such as temper outburst
- Rapid pulse
- Dizziness or lightheadedness
- Trembling, shaking, tiredness or weakness
- Hunger, a craving for sweets
- Slurred speech
- Unresponsive or seizure
- May progress to unconsciousness
Management (If a hypoglycaemic attack is suspected):
- Stop any exercise, rest and reassure
- Offer the casualty sugar. Ideally, this should be something that can be absorbed quickly such as:
o Fruit juice – approx. 200ml
o Soft drink, sugar-sweetened beverage (not a diet, etc) – approx. 200ml
o Confectionary (jelly beans 5-20, Skittles 20-25)
o Honey or sugar – 3 teaspoons
o Glucose gels – 15g
- Monitor for improvement – resolution of symptoms would be expected within 15 minutes
If symptoms still persist after 10 to 15 minutes, and the casualty is capable of swallowing and following basic commands, administer another round of substance with sugar as noted in the previous slide
Once the casualty is feeling better, suggest a small meal with carbohydrates (e.g. sandwich & milk), as this will help stabilise their blood sugar over a longer period of time
If the condition deteriorates or does not improve:
- By the casualty becomes unconscious, follow DRS ABCD
- Seek medical aid urgently
DO NOT attempt to feed an unconscious casualty sweet food by mouth, as this will only cause a significant risk to their airways and likely cause them to choke.
Hyperglycaemia (High blood sugar)
High blood sugar generally occurs in people with undiagnosed diabetes. The effect is a build-up of toxins in the blood called Ketoacidosis. Prolonged high blood glucose also alters the shape of the lens in the eye; hence, blurred vision can also be a symptom.
When Ketoacidosis is present, the smell of acetone may be found to be present in the casualty’s breath (this is a very sweet smell) as well as rapid, deep breathing, nausea, vomiting, abdominal pain and a state of altered consciousness. It can lead to unconsciousness if not managed.
Hyperglycaemia (High blood sugar) Symptoms:
The most common symptoms of hyperglycaemia are:
- Excessive thirst
- Excessive and frequent urination
- Recent weight loss
- Rapid pulse
- Nausea and vomiting, abdominal pain
- Rapid breathing
- Fruity sweet smell of acetone on the breath (similar to paint thinner or nail polish Remover)
- Dry skin and mouth, with sunken eyes (signs of dehydration)
- Confusion, a deteriorating level of consciousness, or unresponsiveness
If the casualty presents symptoms suggesting hyperglycaemia and does not have a diabetes management plan, they immediately refer them to be assessed by professional medical personnel. If the casualty with diabetes has a diabetes management plan, then that plan should be followed.
- High blood sugar is a medical emergency and a prompt diagnosis and treatment is the only way to relieve the casualty’s symptoms
- If the casualty is unresponsive and not breathing normally, commence resuscitation following DRSABCD and call 000 / 112 for an ambulance
- If the casualty is unconscious but breathing, lie the casualty on their side in the recovery position while ensuring that the airway is clear
(as per excerpt from ANZCOR Guideline 9.2.9 – First aid Management of a Diabetic Emergency)
As a First Aider:
- If trained to do so and a glucometer is available, checking the person’s blood glucose level will guide management and can confirm hypoglycaemia or hyperglycaemia.
- Treatment may lead to a marked improvement if the blood glucose level is low, and is unlikely to do harm if the blood glucose level is high
- When unsure if the person has a high or low blood glucose level, the safest option is to treat hypoglycaemia (low blood glucose level).